Alert archive / New York / Flash Flood Warnings in 2010

Flash Flood Warning 13, NWS Buffalo, NY

October 5, 2010Allegany County, Cattaraugus County, New York

NWS Buffalo, NY issued this flash flood warning at Oct 5, 2010, 3:26 PM EDT for Allegany County, Cattaraugus County, New York. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Oct 5, 2010, 3:26 PM EDT (19:26 UTC)
Expired
Oct 5, 2010, 6:30 PM EDT
In force
3 hr
Issued by
NWS Buffalo, NY
Area
Storm-based polygon
Flood severity
None

Counties Allegany County, NY, Cattaraugus County, NY

The radar

The Buffalo radar (KBUF), 84 km from the middle of the area, began a volume at 19:25 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Buffalo Intl Airport, NY (KBUF), launched 12:00Z, 7.4 hours before the alert went out and 81 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Buffalo Intl Airport, NY at 12:00Z on 2010-10-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Buffalo Intl Airport, NY at 12:00Z on 2010-10-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 100 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
687 m above ground
0-6 km bulk shear
52 kt
0-1 km storm-relative helicity
100 m²/s²
0-3 km storm-relative helicity
170 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

299 
WGUS51 KBUF 051926
FFWBUF
NYC003-009-052230-
/O.NEW.KBUF.FF.W.0013.101005T1926Z-101005T2230Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE BUFFALO NY
326 PM EDT TUE OCT 5 2010

THE NATIONAL WEATHER SERVICE IN BUFFALO HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  WESTERN ALLEGANY COUNTY IN WESTERN NEW YORK...
  EAST CENTRAL CATTARAUGUS COUNTY IN WESTERN NEW YORK...

* UNTIL 630 PM EDT

* AT 319 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED 
MODERATE TO HEAVY SHOWERS CONTINUING TO MOVE WESTWARD ACROSS THE 
REGION WITH RAINFALL RATES OF A HALF INCH TO ONE INCH PER HOUR. THE 
HEAVY RAINS ARE FALLING OVER AREAS WHICH HAVE ALREADY RECEIVED AS 
MUCH AS TWO TO THREE INCHES OF RAINFALL. THE ACTIVITY WILL CONTINUE 
FOR AT LEAST ANOTHER HOUR OR SO...BEFORE DIMINISHING LATER THIS 
AFTERNOON.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...COUNTRY ROADS...AS WELL AS FARMLAND ALONG THE 
BANKS OF CREEKS AND STREAMS.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. MOVE TO HIGHER GROUND.

&&

LAT...LON 4238 7843 4238 7805 4212 7803 4213 7842

$$

JJR
2 follow-up statements
773 
WGUS71 KBUF 052056
FFSBUF

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE BUFFALO NY
456 PM EDT TUE OCT 5 2010

NYC003-009-052230-
/O.CON.KBUF.FF.W.0013.000000T0000Z-101005T2230Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
CATTARAUGUS NY-ALLEGANY NY-
456 PM EDT TUE OCT 5 2010

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 630 PM EDT FOR
WESTERN ALLEGANY AND EAST CENTRAL CATTARAUGUS COUNTIES...

AT 451 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED 
LIGHT TO OCCASIONALLY MODERATE SHOWERS CONTINUING TO MOVE WESTWARD 
ACROSS THE REGION. WHILE THE RAINS HAVE WEAKENED SOME FROM EARLIER 
THIS AFTERNOON...THEY CONTINUE TO FALL OVER AREAS WHICH HAVE ALREADY 
RECEIVED AS MUCH AS TWO TO THREE INCHES OF RAINFALL.

LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO BELFAST

PRECAUTIONARY/PREPAREDNESS ACTIONS...

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...COUNTRY ROADS...AS WELL AS FARMLAND ALONG THE
BANKS OF CREEKS AND STREAMS.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. MOVE TO HIGHER GROUND.

&&

LAT...LON 4238 7843 4238 7805 4212 7803 4213 7842

$$

JJR
971 
WGUS71 KBUF 052230
FFSBUF

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE BUFFALO NY
630 PM EDT TUE OCT 5 2010

NYC003-009-052240-
/O.EXP.KBUF.FF.W.0013.000000T0000Z-101005T2230Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
CATTARAUGUS NY-ALLEGANY NY-
630 PM EDT TUE OCT 5 2010

...THE FLASH FLOOD WARNING HAS EXPIRED FOR WESTERN ALLEGANY AND EAST 
CENTRAL CATTARAUGUS COUNTIES...

AT 630 PM EDT NATIONAL WEATHER SERVICE RADAR SHOWED THAT THE RAINS 
THAT HAD PROMPTED THE WARNING HAD DIMINISHED...THUS THE FLOOD 
WARNING HAS BEEN ALLOWED TO EXPIRE.

LAT...LON 4238 7843 4238 7805 4212 7803 4213 7842

$$

JJR

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Buffalo, NY wrote its last area forecast discussion before this flash flood warning went out at Oct 5, 3:23 PM EDT, 3 minutes earlier.

Area forecast discussion, Oct 5, 3:23 PM EDT, 3 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BUFFALO NY
323 PM EDT TUE OCT 5 2010

.SYNOPSIS...
A SLOW MOVING SYSTEM OVER THE NORTHEAST US PLAGUE WESTERN NY ONE
MORE DAY BEFORE MOVING OFF TO THE NORTHEAST WEDNESDAY NIGHT. HIGH
PRESSURE WILL THEN MOVE IN AND BRING A PERIOD OF DRY WEATHER
BEGINNING THURSDAY...AND LASTING THROUGH THE COLUMBUS DAY WEEKEND.

&&

.NEAR TERM /THROUGH WEDNESDAY/...
A SLOW MOVING UPPER LEVEL LOW CAN BE FOUND OVER WV THIS AFTERNOON
WITH A SURFACE REFLECTION OFF LONG ISLAND. SATELLITE IMAGERY SHOWS
A PLUME OF COOLING CLOUD TOPS MOVING NORTHWEST TOWARD WESTERN NY
WITH AREAS OF MODERATE AND HEAVY RAIN AT TIMES OVER THE SOUTHERN
TIER...WITH LIGHTER RAINFALL ELSEWHERE. WILL HOIST A FLASH FLOOD
WARNING FOR THIS REGION WITH ANTICIPATED ADDITIONAL RAINFALL. A
THIN SOUTHEAST TO NORTHWEST MESOSCALE BAND CAN ALSO BE FOUND OVER
A PORTION OF LEWIS AND JEFFERSON COUNTIES THIS AFTERNOON WHERE
SOME ELEVATED INSTABILITY EXISTS...BUT THIS AREA CAN HANDLE MORE
RAIN AT THIS TIME SO WILL NOT ISSUE ANY FLAGS RIGHT NOW.

EXPECT
PRECIPITATION TO CONTINUE THIS EVENING UNDER THE PLUME...WHICH IS
WELL DEPICTED IN SATELLITE IMAGERY SHOWING A FAIRLY FAST MOVING
NORTHWEST RISING MOTION OVER NORTHEAST PA.

MORE TO FOLLOW SHORTLY...

&&

.SHORT TERM /WEDNESDAY NIGHT THROUGH THURSDAY NIGHT/...
PERSISTENT UPPER LOW OVER PENNSYLVANIA WEDNESDAY WITH A SURFACE WAVE
WORKING UP THE EASTERN SEABOARD. FLOW AROUND THE SURFACE LOW LOOKS
TO BRING A SIGNIFICANT AMOUNT OF ATLANTIC MOISTURE WESTWARD INTO THE
REGION WHICH SHOULD INCREASE THE LIKELIHOOD FOR SHOWER ACTIVITY.
PERIOD OF MODERATE TO HEAVY RAINFALL WILL ALSO BE POSSIBLE. THE
ORIENTATION OF THE UPPER LOW WOULD SUGGEST THAT THE FOCUS FOR
STEADIER RAINS WEDNESDAY AND WEDNESDAY NIGHT WOULD BE ACROSS THE
NORTHERN TIER OF THE AREA. IT DOES APPEAR THAT THE UPPER LOW
WILL FINALLY GET LIFT OUT AS AN UPSTREAM SHORT WAVE PUSHING ACROSS
THE GREAT LAKES KICKS THE LOW OUT INTO NORTHERN NEW ENGLAND BY THE
END OF THE PERIOD. ABUNDANT CLOUD COVER AND FREQUENT SHOWERS
SHOULD ALLOW FOR LITTLE DIURNAL TEMPERATURE VARIATION AND
GENERALLY COOLER THAN NORMAL.

&&

.LONG TERM /FRIDAY THROUGH TUESDAY/...
HIGH PRESSURE BEGINS TO BUILD OVER THE OHIO VALLEY AT THE START OF
THE PERIOD WITH TEMPS ABLE TO WARM A BIT ABOVE NORMAL AND DECREASING
CLOUD COVER. ANOTHER FRONT COULD BRING THE LIMITED THREAT OF SHOWERS
TO THE AREA ON MONDAY...MAINLY NORTH AND EAST.

&&

.AVIATION /19Z TUESDAY THROUGH SUNDAY/...
A SLOW MOVING STORM SYSTEM OVER THE EASTERN US WILL KEEP WESTERN
NY UNDER MVFR CONDITIONS THROUGH THE REMAINDER OF THE AFTERNOON.
CONDITIONS LOWER TO IFR OVERNIGHT UNDER NORTHERLY UPSLOPE FLOW FOR
ALL BUT AREAS EAST OF LAKE ONTARIO BUT WITH LESS PRECIPITATION
WITH TIME. IFR CONDITIONS WILL LIKELY CONTINUE INTO WEDNESDAY
MORNING.

OUTLOOK...
WEDNESDAY...MVFR WITH A CHANCE OF SHOWERS.
THURSDAY THROUGH SUNDAY...MAINLY VFR.

&&

.MARINE...
NORTH TO NORTHEAST WINDS WILL CONTINUE ON BOTH LAKES TODAY WITH
BORDERLINE SMALL CRAFT CONDITIONS ON BOTH LAKE ERIE AND ONTARIO
SHORELINES WHILE A LOW OFF SOUTHERN NEW ENGLAND MOVES SLOWLY INTO
CENTRAL PA BY WEDNESDAY. A COASTAL LOW WILL THEN REDEVELOP AND
MOVE NORTHEAST PAST NEW ENGLAND LATER WEDNESDAY INTO THURSDAY. THIS
WILL FINALLY SHIFT THE NORTH AND NORTHEAST WINDS BACK TO WEST AND
SOUTHWEST BY FRIDAY. FINE BOATING CONDITIONS ARE EXPECTED THIS
WEEKEND.

&&

.BUF WATCHES/WARNINGS/ADVISORIES...
NY...NONE.
MARINE...NONE.

&&

SYNOPSIS...ZAFF
NEAR TERM...ZAFF
SHORT TERM...JJP
LONG TERM...JJP
AVIATION...ZAFF
MARINE...JJP/ZAFF
Hazardous weather outlook, Oct 5, 5:23 AM EDT, 10 hours 3 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BUFFALO NY
523 AM EDT TUE OCT 5 2010

NYZ001>008-010>014-019>021-085-060930-
NIAGARA-ORLEANS-MONROE-WAYNE-NORTHERN CAYUGA-OSWEGO-JEFFERSON-LEWIS-
NORTHERN ERIE-GENESEE-WYOMING-LIVINGSTON-ONTARIO-CHAUTAUQUA-
CATTARAUGUS-ALLEGANY-SOUTHERN ERIE-
523 AM EDT TUE OCT 5 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND NORTH CENTRAL NEW
YORK.

.DAY ONE...TODAY AND TONIGHT.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
BUFFALO CAN BE FOUND ON THE INTERNET AT HTTP://WWW.WEATHER.GOV/BUF

LEZ020-040-041-LOZ042>045-062>065-SLZ022-024-060930-
UPPER NIAGARA RIVER AND BUFFALO HARBOR-
LAKE ERIE NEARSHORE WATERS FROM RIPLEY TO DUNKIRK-
LAKE ERIE NEARSHORE WATERS FROM DUNKIRK TO BUFFALO-
LAKE ONTARIO NEARSHORE WATERS FROM THE NIAGARA RIVER TO HAMLIN BEACH-
LAKE ONTARIO NEARSHORE WATERS FROM HAMLIN BEACH TO SODUS BAY-
LAKE ONTARIO NEARSHORE WATERS FROM SODUS BAY TO MEXICO BAY-
LAKE ONTARIO NEARSHORE WATERS FROM MEXICO BAY TO THE SAINT LAWRENCE
RIVER-
LAKE ONTARIO OPEN WATERS FROM THE NIAGARA RIVER TO HAMLIN BEACH-
LAKE ONTARIO OPEN WATERS FROM HAMLIN BEACH TO SODUS BAY-
LAKE ONTARIO OPEN WATERS FROM SODUS BAY TO MEXICO BAY-
LAKE ONTARIO OPEN WATERS FROM MEXICO BAY TO THE SAINT LAWRENCE RIVER-
SAINT LAWRENCE RIVER FROM CAPE VINCENT TO OGDENSBURG-
SAINT LAWRENCE RIVER FROM OGDENSBURG TO SAINT REGIS-
523 AM EDT TUE OCT 5 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF LAKE ERIE...LAKE
ONTARIO AND SAINT LAWRENCE RIVER.

.DAY ONE...TODAY AND TONIGHT.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
BUFFALO CAN BE FOUND ON THE INTERNET AT HTTP://WWW.WEATHER.GOV/BUF

The office that day

Everything else NWS Buffalo, NY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 5, 3:59 PM EDTSmall Craft AdvisoryBUF23 hr

Nearby

Flash Flood Warnings in New York, 2010Every flash flood warning in 2010

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.